Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Dodge City, KS

May 1, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2018, 3:55 PM CDT for 4 counties in Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 3:55 PM CDT (20:55 UTC)
Expired
May 1, 2018, 4:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:20 PM CDTHAIL 0.889 S Alexander, KSPEA TO NICKEL HAIL, AND 0.35 INCH OF RAINFALL.
May 1, 4:25 PM CDTHAIL 19 Sse Alexander, KS
May 1, 4:37 PM CDTHAIL 16 Sse Nekoma, KS
May 1, 4:45 PM CDTHAIL 13 W Timken, KS
May 1, 4:50 PM CDTHAIL 1.752 E Rush Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KDDC 012055
SVRDDC
KSC083-135-145-165-012145-
/O.NEW.KDDC.SV.W.0008.180501T2055Z-180501T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
355 PM CDT TUE MAY 1 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Rush County in central Kansas...

* Until 445 PM CDT

* At 355 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Gray, moving northeast at 50 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  La Crosse, Bison, Rush Center, Timken, Alexander, Nekoma and
  Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.

LAT...LON 3814 9972 3817 9988 3869 9946 3855 9905
TIME...MOT...LOC 2055Z 218DEG 43KT 3825 9973 

HAIL...2.50IN
WIND...60MPH
 
$$

Tatro
2 follow-up statements
578 
WWUS53 KDDC 012119
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
419 PM CDT TUE MAY 1 2018

KSC083-012129-
/O.CAN.KDDC.SV.W.0008.000000T0000Z-180501T2145Z/
Hodgeman KS-
419 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.

LAT...LON 3855 9905 3826 9958 3826 9975 3869 9946
TIME...MOT...LOC 2119Z 218DEG 39KT 3842 9953 

$$

KSC135-145-165-012145-
/O.CON.KDDC.SV.W.0008.000000T0000Z-180501T2145Z/
Ness KS-Pawnee KS-Rush KS-
419 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN NESS...NORTHWESTERN PAWNEE AND RUSH COUNTIES...

At 419 PM CDT, a severe thunderstorm was located 3 miles south of
Alexander, moving northeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
La Crosse, Bison, Rush Center, Alexander, Nekoma and Hargrave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.

LAT...LON 3855 9905 3826 9958 3826 9975 3869 9946
TIME...MOT...LOC 2119Z 218DEG 39KT 3842 9953 

HAIL...2.50IN
WIND...60MPH
 
$$

Tatro
854 
WWUS53 KDDC 012127
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
427 PM CDT TUE MAY 1 2018

KSC135-012137-
/O.CAN.KDDC.SV.W.0008.000000T0000Z-180501T2145Z/
Ness KS-
427 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south
central, central and southwestern Kansas.

LAT...LON 3855 9905 3826 9958 3842 9958 3869 9946
TIME...MOT...LOC 2127Z 218DEG 43KT 3850 9945 

$$

KSC145-165-012145-
/O.CON.KDDC.SV.W.0008.000000T0000Z-180501T2145Z/
Pawnee KS-Rush KS-
427 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN PAWNEE AND CENTRAL RUSH COUNTIES...

At 427 PM CDT, a severe thunderstorm was located very near Nekoma,
moving northeast at 50 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
La Crosse, Bison, Rush Center, Alexander, Nekoma and Hargrave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central and southwestern Kansas.

LAT...LON 3855 9905 3826 9958 3842 9958 3869 9946
TIME...MOT...LOC 2127Z 218DEG 43KT 3850 9945 

HAIL...2.50IN
WIND...60MPH
 
$$

Tatro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:30 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 1:30 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
130 PM CDT Tue May 1 2018

...Updated Short term, Long term, and Fire Weather Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 124 PM CDT Tue May 1 2018

Models today remain fairly consistent with previous runs in
placing a dry line near highway 238 late today with a cold front
in north central Kansas. These two areas will be the main area
for focus for thunderstorm development later this afternoon and
given the shear and instability forecast rotating updrafts looks
more likely today than the past few days. Hail parameters
supporting hail of baseballs or even larger will be possible from
some of the stronger storms late today and early tonight. Lowering
LCL heights and increasing 0-1km shear can also be expected early
this evening as the low level jet develops so there will be a
chance that tornadoes along and east of the dryline early
tonight, as well as near the triple point in north central Kansas.
Agree with SPC in upgrading the latest day one outlook but would
not be surprised seeing some of the stronger storms end up a
little further south and west. For our county warning area it
appears that the severe weather threat will move east of the Hays,
Larned, Pratt and Medicine lodge areas between 9 pm and midnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM CDT Tue May 1 2018

Another round of severe weather will be possible late Wednesday
and Wednesday night. A dry line will once again be located within
our county warning area. This time the dry line is forecast to be
located closer to highway 183 while the surface cold front is
still forecast to be located across northern Kansas. Large hail
greater than 3 inches and strong damaging winds will once again be
the primary threat. A few tornadoes also can not be ruled out. These
storms late Wednesday should move east of the Hays, Larned, and
Pratt areas by or shortly after 0z Thursday. Barber county may
end up being the most favorable area for severe weather Wednesday
evening and possibly even a few tornadoes given that the boundary
will linger here longer given time for the low level jet to
develop and improve the 0-1KM shear.

By Thursday night the GFS and ECMWF remains in good agreement
with moving the cold front finally crossing western Kansas, as an
upper trough crosses the plains and moves into the Mississippi
Valley. This will bring an end to the precipitation chances along
with a brief cool down. Over the weekend into early next week a
warming trend will return as an upper level ridge crosses the
Rockies and moves out into to the Western High Plains.
Precipitation chances will be small until the next upper level
trough that will be exiting the eastern Pacific early this weekend
moves into the Central Plains towards the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM CDT Tue May 1 2018

Strong to severe thunderstorms will be possible at the Dodge City
and Hays areas between 21z Tuesday and 03z Wednesday. At this
time these storms are expected to be scattered in nature so will
attempt to reflect that probability in the TAFS at these two sites
late today/early this evening. Outside these thunderstorms this
afternoon….deep mixing is expected at Dodge City and Liberal so
wind gust in the 35 to 40 knot range at times still looks
possible. Garden City and Liberal the winds are expected to be
weaker. VFR conditions are expected through midnight.

After midnight low moisture will be on the increase with a few
models hinting at either low MVFR or IFR ceilings toward daybreak,
mainly at Garden City and Hays. MVFR conditions in Fog also not
out of the question in these two areas also between 09z and 15z
Wednesday.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Tue May 1 2018

Warm, dry, and breezy conditions will once again develop west of a
dryline that will be located between highway 283 and highway 183.
Wind speeds however do not look to be as strong as the past few
days and afternoon dew points falling back into the mid to upper
20s suggesting afternoon relative humidity values in the teens.
Marginal call on if we will reach red flag warning criteria so at
this time am leaning towards holding off on any type of Fire Watch
or Warning. Even with this said any outdoor burning is still not
recommended given the ongoing breezy and dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  59  84  54 /  30  10  20  10
GCK  85  50  83  50 /   0   0  10  10
EHA  85  52  82  49 /   0   0   0  10
LBL  87  55  85  51 /   0  10  10  10
HYS  84  56  76  54 /  40  20  20  20
P28  86  68  85  62 /  10  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ074>076-
084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 4:17 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Tue May 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-020930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across central, south central, and
eastern portions of southwest Kansas late this afternoon into
this evening. Any developing storms will be capable of producing
golf ball to tennis ball size hail and damaging winds in excess of
60 mph. An isolated tornado or two cannot be ruled out.

A Red Flag Warning is in effect for portions of extreme southwest
Kansas this afternoon through early this evening. Refer to the
latest fire weather message for further details. Elevated fire
weather conditions are expected for remaining areas of southwest
and central Kansas ahead of an advancing dryline. Outdoor burning
is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and eastern portions
of southwest Kansas Wednesday. Storms will be capable of producing
golf ball to tennis ball size hail and damging winds in excess of
60 mph.

Elevated to near critical fire weather conditions are expected for
portions of southwest Kansas Wednesday and Thursday due to gusty
winds and low relative humidity. Outdoor burning is discouraged.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally east of a Dighton to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 1, 11:10 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             9 NNE BIG BOW           37.68N 101.49W
04/29/2018  E1.50 INCH       GRANT              KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 9 NNE BIG
            BOW. PHOTO FROM SOCIAL MEDIA WITH A QUARTER
            TO COMPARE SIZE.

&&

LCR
Local storm report, May 1, 3:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             4 NNW YOCEMENTO         38.96N 99.44W
05/01/2018  E1.50 INCH       ELLIS              KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:08 PM CDTSpecial Weather StatementDDCFinney37 min
Apr 30, 7:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott42 min
Apr 30, 7:52 PM CDTSpecial Weather StatementDDCLane38 min
Apr 30, 7:56 PM CDTSpecial Weather StatementDDCGray34 min
Apr 30, 8:05 PM CDTSpecial Weather StatementDDCGray40 min
Apr 30, 8:41 PM CDTSpecial Weather StatementDDCNess34 min
Apr 30, 8:44 PM CDTSpecial Weather StatementDDCHodgeman46 min
May 1, 2:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 1, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 1, 4:11 PM CDTTornado WarningDDCNess, Pawnee, Rush49 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningDDCEllis17 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa35 min
May 1, 4:40 PM CDTSevere Thunderstorm WarningDDCEllis24 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningDDCRush16 min
May 1, 5:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush30 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa48 min
May 1, 5:14 PM CDTSevere Thunderstorm WarningDDCEllis, Rush46 min
May 1, 5:29 PM CDTTornado WarningDDCEdwards27 min
May 1, 5:47 PM CDTSpecial Weather StatementDDCClark28 min
May 1, 5:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford28 min
May 1, 6:11 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa49 min
May 1, 6:20 PM CDTSpecial Weather StatementDDCRush25 min
May 1, 6:21 PM CDTSevere Thunderstorm WarningDDCStafford24 min
May 1, 6:36 PM CDTTornado WarningDDCComanche24 min
May 1, 6:52 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.